Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Norman, OK

March 8, 2012Atoka County, Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 8, 2012, 2:16 PM CST for Atoka County, Bryan County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 2:16 PM CST (20:16 UTC)
Expired
Mar 8, 2012, 3:00 PM CST
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Bryan County, OK

The radar

The Norman radar (KTLX), 155 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 2:30 PM CSTHAIL 11 Se Caney, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS54 KOUN 082016
SVROUN
OKC005-013-082100-
/O.NEW.KOUN.SV.W.0024.120308T2016Z-120308T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 300 PM CST

* AT 215 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR ARMSTRONG...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...

* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...ATOKA...BENTLEY...
  CADDO...CANEY...DURANT...KENEFIC...LANE...MCGEE CREEK LAKE...
  REDDEN...SOUTHWESTERN ATOKA RESERVOIR...STRINGTOWN AND TUSHKA.

LAT...LON 3397 9636 3410 9648 3416 9642 3416 9641
      3417 9641 3436 9623 3460 9587 3460 9586
      3437 9577
TIME...MOT...LOC 2015Z 229DEG 41KT 3410 9634

$$
1 follow-up statement
956 
WWUS54 KOUN 082033
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CST THU MAR 8 2012

OKC013-082043-
/O.CAN.KOUN.SV.W.0024.000000T0000Z-120308T2100Z/
BRYAN OK-
233 PM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
BRYAN COUNTY...

LAT...LON 3435 9580 3417 9608 3420 9625 3417 9641
      3423 9636 3438 9620 3459 9590 3459 9585
      3439 9577 3437 9577
TIME...MOT...LOC 2033Z 229DEG 41KT 3424 9615

$$

OKC005-082100-
/O.CON.KOUN.SV.W.0024.000000T0000Z-120308T2100Z/
ATOKA OK-
233 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR ATOKA COUNTY...

AT 233 PM CST...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM NEAR CANEY...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...

* LOCATIONS IN THE WARNING INCLUDE ATOKA...BENTLEY...CANEY...LANE...
  MCGEE CREEK LAKE...REDDEN...SOUTHWESTERN ATOKA RESERVOIR...
  STRINGTOWN AND TUSHKA.

LAT...LON 3435 9580 3417 9608 3420 9625 3417 9641
      3423 9636 3438 9620 3459 9590 3459 9585
      3439 9577 3437 9577
TIME...MOT...LOC 2033Z 229DEG 41KT 3424 9615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 11:43 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 8, 11:43 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1143 AM CST THU MAR 8 2012

.UPDATE...
OVERALL COVERAGE OF PRECIPITATION IS ON THE DECREASE THIS
MORNING. BETTER CHANCES FOR SHOWERS AND EMBEDDED STORMS
THIS AFTERNOON SHOULD BE ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA CLOSER TO ELEVATED FRONTAL ZONE. HOWEVER...WIDELY
SCATTERED TO SCATTERED SHOWERS WILL REMAIN POSSIBLE
FARTHER NORTH.

REPORTS OF SOME SLEET AND SNOW THIS MORNING...BUT MOST LOCATIONS
HAVE REMAINED ABOVE FREEZING SO LITTLE OR NO IMPACT.

&&

.PREV DISCUSSION... /ISSUED 542 AM CST THU MAR 8 2012/

AVIATION...
LOW CLOUDS...TSRA...AND STRONG N WINDS WILL COVER OK AND N TX IN
THE WAKE OF A STRONG COLD FRONT THAT NOW EXTENDS FROM KADH TO
KSPS. CONDITIONS WILL IMPROVE THIS AFTERNOON...ESPECIALLY IN THE N
AND NW...BUT MAY WELL REMAIN MVFR THROUGH THE ENTIRE PERIOD. RAIN
COVERAGE SHOULD DECREASE THIS AFTERNOON/EVENING...BUT CHANCES OF
RA/TSRA WILL CONTINUE INTO TOMORROW AT ALL STIES. WINDS WILL
DECREASE TO LESS THAN 20 KT LATE THIS AFTERNOON IN THE N...AND
THIS EVENING IN THE S. LITTLE CHANGE IS EXPECTED OVERNIGHT.

PREV DISCUSSION... /ISSUED 509 AM CST THU MAR 8 2012/

DISCUSSION...
WINDS HAVE INCREASED SUBSTANTIALLY OVER THE PAST HOUR OR SO ACROSS
THE SOUTHWEST QUADRANT OF OKLAHOMA. MODEL GUIDANCE SUGGESTS THAT
THESE WINDS MAY CONTINUE WELL INTO THE AFTERNOON...AND EXPAND
SOMEWHAT TO THE SOUTH AND EAST. AS A RESULT...WE HAVE ISSUED A
WIND ADVISORY FOR APPROXIMATELY THE SOUTHWEST HALF OF OUR FORECAST
AREA.

PREV DISCUSSION... /ISSUED 422 AM CST THU MAR 8 2012/

DISCUSSION...
THE COLD FRONT CURRENTLY EXTENDS FROM NEAR SEMINOLE...TO
LAWTON...TO NEAR VERNON...AND ON SOUTHWEST INTO WEST TEXAS. THERE
IS A SHARP TEMPERATURE GRADIENT BEHIND THE FRONT...ALONG WITH
STRONGER WINDS. WE EXPECT WINDS TO NUDGE UP AGAINST WIND ADVISORY
LEVELS OVER WESTERN OKLAHOMA THIS MORNING...BUT SHOULD SUBSIDE
SOMEWHAT TOWARD NOON. WIDESPREAD RAIN...PLUS A FEW
THUNDERSTORMS...WILL CONTINUE ACROSS MOST OF OUR FORECAST AREA
TODAY.

THE UPPER-LEVEL LOW THAT IS ASSOCIATED WITH THIS STORM SYSTEM IS
FORECAST TO CUT OFF FROM THE MAIN FLOW...AND REMAIN OVER THE
SOUTHWESTERN U.S. UNTIL THIS WEEKEND. THIS WILL MAINTAIN A MOIST
FLOW ACROSS THE SOUTHERN PLAINS...KEEPING THE RAIN CHANCES GOING
UNTIL AT LEAST SUNDAY...WHEN THE SYSTEM IS FINALLY FORECAST TO
MOVE OUT TO THE EAST. ANOTHER SYSTEM MAY BRING SOME RAIN NEXT
WEEK...BUT A LACK OF MODEL CONSISTENCY LEAVES NEXT WEEK AS A VERY
LOW CONFIDENCE FORECAST...AND NO SIGNIFICANT RAIN CHANCES ARE
INCLUDED AT THIS POINT.

SOME OF THE PRECIPITATION MAY FALL AS SNOW OR SLEET IN PARTS OF
FAR WESTERN OKLAHOMA TONIGHT AND TOMORROW NIGHT. ALTHOUGH
SOME LIGHT ACCUMULATION IS NOT OUT OF THE QUESTION...IT IS
CURRENTLY TOO UNLIKELY TO MENTION IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  36  53  39 / 100  50  40  60
HOBART OK         41  32  48  35 /  90  40  50  40
WICHITA FALLS TX  46  37  46  37 /  80  50  50  60
GAGE OK           43  31  53  28 /  60  30  30  20
PONCA CITY OK     42  34  59  36 / 100  20  10  40
DURANT OK         65  39  55  43 / 100  70  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR OKZ009-014>016-
     021>023-027-033>039-044-045.

TX...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR TXZ083>090.

&&
Hazardous weather outlook, Mar 8, 11:55 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST THU MAR 8 2012

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON INTO THIS EVENING WITH DECREASING CHANCES OF
THUNDERSTORMS OVERNIGHT.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON INTO THE EVENING NEAR AN ELEVATED FRONTAL
BOUNDARY...THAT IS PUSHING SOUTHWARD INTO NORTH TEXAS.  ENOUGH
INSTABILITY WILL BE AVAILABLE FOR A FEW STRONG THUNDERSTORMS ACROSS
SOUTHERN OKLAHOMA AND PART OF WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS WILL PREVAIL BEHIND THE COLD FRONT. THE STRONGEST
WINDS WILL OCCUR THROUGH PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. SEE THE WIND ADVISORY PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND...
HOWEVER THE THREAT OF SEVERE WEATHER IS EXPECTED TO REMAIN LOW.

OTHER HAZARDOUS WEATHER...
SOME SNOW WILL BE POSSIBLE ACROSS FAR NORTHWEST OKLAHOMA LATE TONIGHT
INTO FRIDAY MORNING.  SNOW ACCUMULATION...IF ANY...WILL LIKELY BE
CONFINED TO GRASSY SURFACES...CARS...AND PERHAPS BRIDGES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

In the hours before

Special weather statement, Mar 8, 8:25 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
825 AM CST THU MAR 8 2012

OKZ028>031-040-042-081500-
CLEVELAND OK-GARVIN OK-MCCLAIN OK-PONTOTOC OK-POTTAWATOMIE OK-
SEMINOLE OK-
825 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
MCCLAIN...PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES.

AT 824 AM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF PAOLI...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3477 9692 3462 9717 3463 9720 3461 9719
      3460 9720 3455 9727 3479 9749 3521 9694
      3496 9666

AUSTIN
Local storm report, Mar 8, 8:41 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 AM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             1 N ELMORE CITY         34.64N 97.40W
03/08/2012  M0.50 INCH       GARVIN             OK   PUBLIC

&&

SULLIVAN
Special weather statement, Mar 8, 9:10 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
910 AM CST THU MAR 8 2012

OKZ030>032-081545-
HUGHES OK-POTTAWATOMIE OK-SEMINOLE OK-
910 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...POTTAWATOMIE AND
SEMINOLE COUNTIES.

AT 910 AM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BOWLEGS...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3491 9654 3521 9688 3546 9663 3540 9661
      3541 9656 3540 9655 3544 9657 3546 9654
      3543 9650 3546 9648 3542 9643 3530 9643
      3530 9628 3518 9614
Local storm report, Mar 8, 9:23 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
03/08/2012  M60.00 MPH       COMANCHE           OK   MESONET

&&

SULLIVAN
Local storm report, Mar 8, 9:45 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
945 AM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
03/08/2012  M61 MPH          COMANCHE           OK   MESONET

&&

SULLIVAN
Special weather statement, Mar 8, 2:09 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CST THU MAR 8 2012

OKZ047-048-051-052-082045-
BRYAN OK-JOHNSTON OK-MARSHALL OK-ATOKA OK-
209 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...JOHNSTON AND
MARSHALL COUNTIES.

AT 208 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER SILO...MOVING
NORTHEAST AT 45 MPH.  ANOTHER STRONG STORM WAS LOCATED NEAR MADILL.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3441 9665 3430 9588 3392 9642 3411 9693

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:33 PM CSTSpecial Weather StatementOUNWoods, Woodward27 min
Mar 7, 9:49 PM CSTSpecial Weather StatementOUNGrant26 min
Mar 7, 10:09 PM CSTSpecial Weather StatementOUNWoods36 min
Mar 7, 10:16 PM CSTSpecial Weather StatementOUNGrant29 min
Mar 7, 11:16 PM CSTSpecial Weather StatementOUNGrant44 min
Mar 7, 11:32 PM CSTSevere Thunderstorm WarningOUNGrant, Kay43 min
Mar 8, 12:18 AM CSTSpecial Weather StatementOUNKay27 min
Mar 8, 4:09 AM CSTSpecial Weather StatementOUNJackson21 min
Mar 8, 4:17 AM CSTSpecial Weather StatementOUNHarmon28 min
Mar 8, 4:51 AM CSTSpecial Weather StatementOUNTillman24 min
Mar 8, 5:07 AM CSTWind AdvisoryOUNBeckham, Caddo, Comanche, Cotton, Custer, Dewey and 11 more12 hr
Mar 8, 5:26 AM CSTSpecial Weather StatementOUNKiowa34 min
Mar 8, 5:27 AM CSTSpecial Weather StatementOUNHarper33 min
Mar 8, 5:53 AM CSTSpecial Weather StatementOUNCaddo, Comanche, Greer, Harmon, Jackson, Kiowa and 2 more52 min
Mar 8, 7:37 AM CSTSpecial Weather StatementOUNCaddo, Grady, Stephens23 min
Mar 8, 7:52 AM CSTSevere Thunderstorm WarningOUNGarvin, Stephens38 min
Mar 8, 8:25 AM CSTSpecial Weather StatementOUNGarvin35 min
Mar 8, 9:10 AM CSTSpecial Weather StatementOUNSeminole35 min
Mar 8, 2:09 PM CSTSpecial Weather StatementOUNJohnston36 min
Mar 8, 4:35 PM CSTSpecial Weather StatementOUNLincoln25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.